Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 61, NWS Nashville, TN

May 31, 2018Jackson County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 2:06 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 2:06 PM CDT (19:06 UTC)
Expired
May 31, 2018, 2:30 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS54 KOHX 311906
SVROHX
TNC087-141-159-311930-
/O.NEW.KOHX.SV.W.0061.180531T1906Z-180531T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
206 PM CDT THU MAY 31 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Smith County in Middle Tennessee...
  Southern Jackson County in Middle Tennessee...
  Northwestern Putnam County in Middle Tennessee...

* Until 230 PM CDT.

* At 206 PM CDT, a severe thunderstorm was located near Carthage,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cookeville, Carthage, Gainesboro, Baxter, Gordonsville, Granville
  and Cummins Falls State Park.

This includes Interstate 40 between mile markers 261 and 264.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3614 8591 3632 8594 3641 8556 3615 8551
TIME...MOT...LOC 1906Z 261DEG 18KT 3625 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
2 follow-up statements
965 
WWUS54 KOHX 311921
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
221 PM CDT THU MAY 31 2018

TNC159-311930-
/O.CAN.KOHX.SV.W.0061.000000T0000Z-180531T1930Z/
Smith TN-
221 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3632 8554 3623 8552 3620 8578 3621 8579
      3622 8578 3624 8578 3625 8580 3625 8581
      3633 8584 3634 8584 3635 8581 3640 8558
TIME...MOT...LOC 1920Z 249DEG 20KT 3631 8574 

$$

TNC087-141-311930-
/O.CON.KOHX.SV.W.0061.000000T0000Z-180531T1930Z/
Jackson TN-Putnam TN-
221 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHERN JACKSON AND NORTHWESTERN PUTNAM COUNTIES...

At 220 PM CDT, a severe thunderstorm was located near Gainesboro,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gainesboro, Granville and Cummins Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3632 8554 3623 8552 3620 8578 3621 8579
      3622 8578 3624 8578 3625 8580 3625 8581
      3633 8584 3634 8584 3635 8581 3640 8558
TIME...MOT...LOC 1920Z 249DEG 20KT 3631 8574 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
500 
WWUS54 KOHX 311928
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
228 PM CDT THU MAY 31 2018

TNC087-141-311938-
/O.EXP.KOHX.SV.W.0061.000000T0000Z-180531T1930Z/
Jackson TN-Putnam TN-
228 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JACKSON AND
NORTHWESTERN PUTNAM COUNTIES WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3632 8554 3623 8552 3620 8578 3621 8579
      3622 8578 3624 8578 3625 8580 3625 8581
      3633 8584 3634 8584 3635 8581 3640 8558
TIME...MOT...LOC 1928Z 261DEG 18KT 3632 8570 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:27 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 31, 12:27 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1227 PM CDT Thu May 31 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

With iso shwrs/tstms already developing and fields of sct
towering cumulus noted, updated the suite of forecast products
thru the afternoon hrs today to go from probability terms to
convective terms in dealing with progression of expected
convection.

Have also updated the Sat night time frame as SPC has
placed portions of the mid state west of the Cumberland Plateau
Region in a marginal to sight risk of svr tstms as an MCS is
expected to develop to our NW during the afternoon hours, and with
upper level flow becoming predominately NWLY, this MCS could
propagate SWD into the mid state region Sat evening. Tweaked hrly
temp, dewpoint, and wind speed/direction grids too. Remainder of
the forecast continues to remain on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Latest models are trending toward later
solutions regarding active weather in Middle Tennessee. As of now,
only widely scattered cells are occurring and probably won't
increase significantly in areal coverage until later this evening
and overnight when the actual shortwave moves across the mid
state. Will try to handle any precipitation until then with "VC"
remarks.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........08
Hazardous weather outlook, May 31, 6:04 AM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
604 AM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
604 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for locations
across northern portions including the Cumberland Plateau
Region and a marginal risk for severe thunderstorms remainder
of mid state region this afternoon through at least the early
evening hours tonight. With any strong to severe thunderstorms
that do develop, strong to damaging winds along with large hail
will be the primary threats. An isolated tornado or two may
also be possible, especially for locations approaching the
Tennessee/Kentucky border region.

Brief heavy rainfall may be associated with the stronger showers
and thunderstorms and could result in localized flooding,
especially if showers and thunderstorms consecutively develop
over the same areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Friday evening, and again on Saturday night,
brief heavy rainfall may be associated with the stronger
showers and thunderstorms and could result in localized
flooding, especially if showers and thunderstorms consecutively
develop over the same areas.

There is a slight risk of severe thunderstorms for locations near
and across the Tennessee River Valley, with a marginal risk
remainder of the mid state region west of the Upper Cumberland
Region for Saturday evening. With any strong to severe
thunderstorms that do develop, strong to damaging winds along
with large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
once again on Saturday evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, May 31, 11:21 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
1121 AM CDT THU MAY 31 2018

TNZ065-080-311700-
Van Buren TN-White TN-
1121 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAN BUREN AND SOUTHERN
WHITE COUNTIES UNTIL NOON CDT...

At 1120 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Sparta, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sparta, Spencer, Doyle, Virgin Falls State Natural Area, Rock Island
State Park and Fall Creek Falls State Park.

LAT...LON 3567 8531 3575 8560 3576 8560 3576 8561
      3577 8560 3578 8560 3578 8561 3579 8560
      3580 8561 3582 8567 3585 8563 3585 8566
      3587 8566 3588 8564 3589 8565 3595 8564
      3593 8525
TIME...MOT...LOC 1620Z 280DEG 18KT 3585 8558

Rose
Special weather statement, May 31, 12:15 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
1215 PM CDT THU MAY 31 2018

TNZ032-033-311745-
Putnam TN-Overton TN-
1215 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OVERTON AND PUTNAM
COUNTIES UNTIL 1245 PM CDT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Algood, or near Cookeville, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Algood, Monterey and Rickman.

LAT...LON 3612 8514 3610 8515 3610 8525 3605 8524
      3602 8526 3611 8561 3623 8558 3622 8557
      3624 8553 3626 8553 3626 8551 3629 8549
      3626 8511
TIME...MOT...LOC 1714Z 282DEG 24KT 3620 8550

Rose
Special weather statement, May 31, 1:28 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
128 PM CDT THU MAY 31 2018

TNZ008-009-029-311900-
Trousdale TN-Sumner TN-Macon TN-
128 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER...MACON AND
NORTHERN TROUSDALE COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westmoreland, or 10 miles west of Lafayette, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Westmoreland and Bethpage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8590 3642 8596 3643 8598 3642 8597
      3639 8598 3638 8604 3647 8633 3665 8628
TIME...MOT...LOC 1828Z 285DEG 16KT 3656 8622

Rose
Special weather statement, May 31, 1:51 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
151 PM CDT THU MAY 31 2018

TNZ025-026-311915-
Dickson TN-Cheatham TN-
151 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKSON AND CENTRAL
CHEATHAM COUNTIES UNTIL 215 PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of White Bluff, or 9 miles north of Dickson, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ashland City, White Bluff, Pleasant View, Charlotte, Vanleer and
Cheatham Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 8697 3621 8698 3609 8734 3625 8745
      3632 8734 3632 8729 3635 8728 3636 8726
      3638 8725 3641 8720 3641 8718 3643 8717
      3642 8716 3642 8715 3644 8715 3645 8712
TIME...MOT...LOC 1851Z 239DEG 20KT 3621 8732

Rose
Special weather statement, May 31, 1:53 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
153 PM CDT THU MAY 31 2018

TNZ030>032-311945-
Putnam TN-Jackson TN-Smith TN-
153 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH AND JACKSON
COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Carthage, Gainesboro, Gordonsville, Hickman, South Carthage,
Whitleyville and Granville.

LAT...LON 3649 8564 3648 8562 3648 8559 3635 8550
      3630 8549 3630 8546 3611 8594 3628 8605
      3650 8569
TIME...MOT...LOC 1853Z 270DEG 18KT 3623 8592

Rose
Local storm report, May 31, 1:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             1 S YATESTON            35.87N  85.59W
05/31/2018  E0.75 INCH       WHITE              TN   PUBLIC

            REPORT OF DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER OHX1800094

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson36 min
May 30, 7:33 PM CDTSpecial Weather StatementOHXPutnam27 min
May 31, 5:40 AM CDTSpecial Weather StatementOHXHouston35 min
May 31, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 31, 7:55 AM CDTSpecial Weather StatementOHXWhite35 min
May 31, 8:29 AM CDTSpecial Weather StatementOHXWilson31 min
May 31, 9:29 AM CDTSpecial Weather StatementOHXDeKalb31 min
May 31, 9:59 AM CDTSpecial Weather StatementOHXPutnam, White46 min
May 31, 10:06 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton24 min
May 31, 10:16 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White17 min
May 31, 10:27 AM CDTSpecial Weather StatementOHXJackson, Overton, Pickett48 min
May 31, 11:21 AM CDTSpecial Weather StatementOHXWhite39 min
May 31, 12:15 PM CDTSpecial Weather StatementOHXPutnam30 min
May 31, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 31, 1:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson24 min
May 31, 1:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
May 31, 3:54 PM CDTSpecial Weather StatementOHXClay36 min
May 31, 4:02 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon43 min
May 31, 4:12 PM CDTSpecial Weather StatementOHXOverton, Putnam48 min
May 31, 4:33 PM CDTSpecial Weather StatementOHXClay, Pickett42 min
May 31, 4:44 PM CDTSpecial Weather StatementOHXCumberland46 min
May 31, 5:10 PM CDTSpecial Weather StatementOHXPickett50 min
May 31, 5:46 PM CDTSpecial Weather StatementOHXPutnam44 min
May 31, 5:54 PM CDTSpecial Weather StatementOHXSumner51 min
May 31, 5:56 PM CDTSpecial Weather StatementOHXSmith49 min
May 31, 6:18 PM CDTSpecial Weather StatementOHXMacon, Trousdale42 min
May 31, 6:26 PM CDTSpecial Weather StatementOHXPutnam49 min
May 31, 6:29 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale25 min
May 31, 6:41 PM CDTSpecial Weather StatementOHXJackson, Smith49 min
May 31, 6:46 PM CDTSpecial Weather StatementOHXDeKalb44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.